Virginia, 2004

Damaging Winds in Virginia, June 11, 2004

June 11, 2004 · NWS RNK · 4 events in 4 counties and zones

Scattered severe storms on the afternoon of the 11th produced damaging winds. Reports of trees down were common.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Scattered severe storms on the afternoon of the 11th produced damaging winds. Reports of trees down were common. One microburst event at a marina in Pulaski County downed 8 trees and one power pole. The fallen trees caused damage to a boat shelter and boats.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 11, 3:35 PM EST, 55 minutes earlier.

Area forecast discussion, Jun 11, 3:35 PM EST, 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
435 PM EDT FRI JUN 11 2004

.UPDATED DISCUSSION ...

SENDING A QUICK UPDATE TO REPLACE GOING WATCH AND EXTEND NEW WATCH
437 ACROSS THE REMAINDER OF THE VA COUNTIES UNTIL 02Z. UPPED POPS A
BIT IN THESE AREAS OTRW FEW ADDED CHANGES. NEW ZFP OUT SHORTLY.

JH
&&

.PREVIOUS DISCUSSION...

.SHORT TERM (THROUGH SUNDAY NIGHT)...

FIRST CONCERN IS MCS OVER THE OH VLY TO AFFECT AREA LATE THIS
AFTN/EARLY EVENING. HAVE A SVR TSTM WATCH TIL 6 PM FOR NRN 2/3 OF
CWA...MAINLY FROM A MTN EMPIRE TO SOUTHSIDE VIRGINIA LINE. CORFIDI
VECTORS ARE WEAK...AND VEER TO NW THIS EVENING. EXPECTING HIGHEST
POPS/CATEGORICAL AROUND 00Z TIME FRAME IN NRN TIER OF CWA...AND LAG
THE POPS LOWER FURTHER SOUTH.

ONCE THIS MCS PASSES BY...SFC HIGH FROM CANADA TO RIDGE DOWN THE
EASTERN U.S. PUSHING A BACK DOOR FRONT SOUTH THROUGH THE FA BY SAT
MORNING. SATURDAY LOOKS COOLER...WITH CHANCE OF SHRA IN THE WEST AS
FRONT IS ALIGNED ALONG THE CENTRAL/SRN APPS AND INTO SC. PRETTY
IMPRESSIVE FOR THIS TIME OF YEAR. THIS WILL CREATE TRICKY TEMP
FORECAST...AS TO CLOUD EXTENT AND PRECIP.

SATURDAY COOLER ON EAST-NORTHEAST FLOW. OUT EAST...MAY SEE SOME
SUNSHINE...WITH MODELS KEEPING DEEPER MOISTURE FURTHER WEST FROM THE
FOOTHILLS WWD.

THE WEDGE HOLDS SAT NIGHT WITH CONTINUED LOW CHANCE POPS IN THE SW.
CLOUDS BEGIN ADVECTING BACK EAST SUNDAY...AS FRONT STARTS ITS
RETREAT TO THE NORTHEAST...WHILE SFC HIGH SLIDES SOUTHEAST WELL
OFFSHORE OF NEW ENGLAND. STILL WILL BE SLOW. HIGHEST POPS OF RAIN IN
THE WEST...WITH CLOUDY AND COOL CONDS...ESPECIALLY ALONG THE BLUE
RIDGE. THINKING SKIES BECOMING CLOUDY EAST DURING THE AFTN...AS
ISENTROPIC LIFT INCREASES. OMEGA IS WEAK...BUT LOOKS MORE LIKE A
LIGHT SHOWER CHANCE/LOW QPF.

&&

.LONG TERM (MONDAY THROUGH FRIDAY)...

FRONT CONTINUES SLOWLY RETURNING NEWD AS A WARM FRONT MONDAY. LOOKS
LIKE A CLOUDY DAY...WITH HIGH CHANCE OF RAIN SHOWERS...SOME THUNDER
IN THE WEST. TEMPS WILL BE TRICKY..AS TIMING OF FRONT MOVING THROUGH
WE AFFECT SKY CONDITIONS...WARM SECTOR/COOL SECTOR READINGS.
THINKING COOLER THAN MOS FOR NOW...ESPECIALLY EAST.

THE WARM FRONT MOVES TO THE COAST BY MONDAY NIGHT...WITH A COLD
FRONT ARRIVING IN THE OH VLY TUESDAY...AND MOVING THROUGH THE FA BY
12Z WED. KEPT HIGH CHANCE POPS TUESDAY...THEN THINGS DRY OUT BY LATE
TUESDAY NIGHT. ATTM...LOOKS LIKE WED-FRI WILL BE DRY...WITH LOWER
HUMIDITIES FOR WED-THU.
&&

.AVIATION...

VFR CONDITIONS WILL WORSEN TO MVFR/IFR THIS AFTERNOON AND CONTINUE
ACROSS THE SOUTH THIS EVENING AS STRONGER THUNDERSTORMS INVADE THE
REGION. WEST TO SW WINDS ARE EXPECTED INTO EARLY THIS EVENING BEFORE
BECOMING LIGHT AND VARIABLE OVERNIGHT. WINDS WILL BE QUITE STRONG
AND GUSTY IN AND NEAR THUNDERSTORMS. ALL THE PRECIPITATION SHOULD
FINALLY EXIT THE REGION BY MIDNIGHT FOLLOWED BY PATCHY DENSE FOG AS
SOME BREAKS IN CLOUDS TAKE SHAPE AFTER THE STORMS EXIT. COLD FRONT
SLIDES SOUTH THRU THE REGION LATER TONIGHT ALLOWING INCREASING
ONSHORE EASTERLY FLOW BY MORNING. SURFACE FRONT SHOULD BE SOUTH OF
THE AREA SATURDAY BUT LOW CLOUDS AND FOG WILL PERSIST ESPECIALLY
ALONG AND WEST OF THE BLUE RIDGE INTO MIDDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

AVIATION:     10
SHORT TERM:   10
LONG TERM:    05
Hazardous weather outlook, Jun 11, 4:55 AM EST, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
555 AM EDT FRI JUN 11 2004

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-121100-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
555 AM EDT FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BECOME SEVERE.  THE
GREATEST THREAT OF SEVERE WEATHER WILL BE ACROSS WEST VIRGINIA AND
VIRGINIA...MAINLY NORTH OF ROUTE 460 WHICH RUNS FROM BLUEFIELD TO
LYNCHBURG. DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE.
TORRENTIAL DOWNPOURS MAY ALSO RESULT IN FLASH FLOODING. ISOLATED
HEAVY RAINFALL OF UP TO 3 INCHES IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...

FORECAST HEAVY RAINFALL WHICH IS EXPECTED FRIDAY EVENING MAY LEAD TO
SIGNIFICANT RISES ALONG THE JAMES RIVER AND ITS TRIBUTARIES OVER THE
WEEKEND.  SIGNIFICANT RISES ARE ALSO POSSIBLE ON THE GREENBRIER
RIVER SATURDAY...ALSO DEPENDANT ON THE AMOUNT OF RAIN THAT FALLS
FRIDAY.

WIDESPREAD RAINFALL IS ALSO POSSIBLE MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

11

In the hours before

Local storm report, Jun 11, 12:27 PM EST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
127 PM EDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     CHECK                   37.05N 80.18W
06/10/2004                   FLOYD              VA   LAW ENFORCEMENT

            TWO TREES DOWN.

&&

WHP
Special weather statement, Jun 11, 3:39 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
439 PM EDT FRI JUN 11 2004

VAZ007-009>020-WVZ042>045-112230-
ALLEGHANY VA-BATH-BLAND-CARROLL-CRAIG-FLOYD-GILES-GRAYSON-GREENBRIER-
MERCER-MONROE-MONTGOMERY-PULASKI-SMYTH-SUMMERS-TAZEWELL-WYTHE-
439 PM EDT FRI JUN 11 2004

...STRONG THUNDERSTORMS APPROACHING THE AREA...

A LINE OF THUNDERSTORMS WITH STRONG WIND GUSTS IS APPROACHING
SOUTHEAST WEST VIRGINIA. THIS LINE OF STORMS IS MOVING SOUTHEAST AT
ABOUT 25 MPH...AND WILL REACH WESTERN SECTIONS OF GREENBRIER...
SUMMERS AND MERCER COUNTIES BETWEEN 5:30 AND 6:00 PM. IF THE LINE
HOLDS TOGETHER...THEN THE LINE OF STORMS WILL REACH VIRGINIA BORDER
COUNTIES SUCH AS TAZEWELL...BLAND...GILES...CRAIG ALLEGHANY AND BATH
COUNTIES BETWEEN 6:30 AND 7:00 PM...AND THEN INTO THE NEW RIVER
VALLEY AFTER 7:00 PM. THIS LINE OF STORMS HAS A HISTORY OF DAMAGING
WIND GUSTS. IN ADDITION TO THIS LINE OF STORMS...SCATTERED
THUNDERSTORMS ARE ALSO DEVELOPING AHEAD OF THE LINE. THESE STORMS ARE
MOVING TO THE EAST AT ABOUT 30 MPH...AND NAY OF THESE MAY STRENGTHEN
TO SEVERE LEVELS WITH DAMAGING WINDS THE PRIMARY THREAT.

BECAUSE OF THE FAST MOVEMENT...RADAR ESTIMATES RAINFALL FROM THESE
STORMS AS LESS THAN AN INCH. THIS MAY CAUSE MINOR FLOODING OF LOW
LYING AREAS. THERE IS A POTENTIAL FOR TRAINING OF STORMS ACROSS AN
AREA...AND IF THIS OCCURS...COULD BRING RAINFALL AMOUNTS GREATER
THAN 2 INCHES AND THREAT OF LOCALIZED FLASH FLOODING.

PEOPLE IN THE PATH OF THESE STORMS SHOULD SEEK SAFE INDOOR SHELTER
IF THREATENING WEATHER APPROACHES. LISTEN TO NOAA WEATHER RADIO OR
YOUR FAVORITE LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE
WARNINGS.

JJ

The radar

The Norfolk radar (KAKQ), 156 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buckingham

When
June 11, 4:30 PM EST
Where
Buckingham County, 4 mi W of Buckingham
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.550, -78.617

Thunderstorm Wind, Covington (C)

When
June 11, 5:10 PM EST
Where
Covington (C) County, Covington
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.783, -79.983

Thunderstorm Wind, Amherst

When
June 11, 5:45 PM EST
Where
Amherst County, Amherst
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.583, -79.050

Thunderstorm Wind, Pulaski

When
June 11, 5:45 PM EST
Where
Pulaski County, 1 mi NW of Mc Adam
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.050, -80.750

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406873, 5406874, 5406875, 5406876.